In 1903 Arthus1 observed characteristic changes in rabbits which were given subcutaneous injections of horse serum at weekly intervals. The successive injections were not given in the same site. The reactions varied from slight infiltration to induration and even gangrene. These reactions became successively worse after the third injection, becoming gangrenous after about the eighth injection. Arthus1 commented that perhaps human beings also were susceptible to the reaction he described, and he cautioned against repeated injections of horse serum. Pirquet and Schick2 in 1905 described the occurrence of local edema at the site of the second injection in patients who had been previously treated with antitoxic horse serum. They reported one case of necrosis of the skin.
In the last ten years many authors (Gatewood and Baldridge,3 Tumpeer, Matheson and Straus,4 Hegler,5 Irish and Reynolds,6 Maroney,7 Ross8 and Meleney9) have reported
KOHN JL, McCABE EJ, BREM J. ANAPHYLACTIC GANGRENE FOLLOWING ADMINISTRATION OF HORSE SERUMARTHUS OR SHWARTZMAN PHENOMENON?. Am J Dis Child. 1938;55(5):1018–1030. doi:10.1001/archpedi.1938.01980110124009
Customize your JAMA Network experience by selecting one or more topics from the list below.